Hail, Rockwall
- When
- August 30, 1:57 PM CST
- Where
- Rockwall County, 2.07 mi E of Royse City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.980, -96.294
A spotter reported 1.25 inch hail just east of Royse City.
A complex of storms associated with a quasi-stationary front produced an outflow boundary that caused additional shower/thunderstorm development ahead of the complex. 25 inch hail in Rockwall County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of storms associated with a quasi-stationary front produced an outflow boundary that caused additional shower/thunderstorm development ahead of the complex. One storm produced 1.25 inch hail in Rockwall County. Later that night, heavy rain from another storm complex resulted in significant flash flood in and around Commerce.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 30, 11:48 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1248 PM CDT Fri Aug 30 2019 .AVIATION... /18Z TAFs/ A increase in convection has occurred over the past hour across the northern part of the DFW TRACON associated with a southward- moving outflow boundary. Extrapolating this boundary from the DAL TDWR brings a wind shift to DFW and surrounding airports 19-20Z. The TAFs will err on the early side of this wind shift, with both northeast winds and VCTS starting at 19Z for all Metroplex airports. Guidance continues to under-advertise convective coverage and intensity of the developing cold pool. Despite the very weak low level inflow, good surface instability will likely allow these storms and the outflow to push southward through the DFW area mid to late afternoon, hence the TEMPO TS from 20-23Z. Activity should weaken as it encounters stronger subsidence farther south, so at this time will stick with VCSH at KACT. A return to southerly winds can be expected as storms dissipate this evening, with VFR conditions at all area TAF sites tonight through Saturday morning. The disturbance that kicked off today's convection in Oklahoma will drop south into North Texas on Saturday, so VCTS has been included in the extended portion of the DFW TAF. 30 && .UPDATE... /Issued 1115 AM CDT Fri Aug 30 2019/ An outflow boundary resulting from a weakening storm complex in Oklahoma is serving as focus for additional shower and thunderstorm development along the Red River, and POPs have been increased to likely for areas north of Highway 380 late this morning. This boundary should reach the I-20 corridor and continue to generate new development this afternoon, though increasing subsidence will likely cause decreasing coverage the farther south the activity occurs. Chance POPs will extend to just south of I-20 this afternoon, decreasing to below 20 percent across Central Texas. Clouds and precipitation will keep temperatures below normal, and the high temp forecast has been adjusted accordingly downward along and north of Highway 380. 30 && .SHORT TERM... /Issued 300 AM CDT Fri Aug 30 2019/ /Through Tonight/ Fairly widespread convection is underway across the Great Plains ahead of a quasi-stationary frontal boundary. A couple of organized segments exist within this broader area of convection, which are moving south/southeast aided by new development along surging outflows. While these storms are still some 200 miles from North Texas, they will be the main focus of today's forecast as they could impact some of our northeastern zones around midday, and potentially more of the CWA later in the afternoon. It's worth noting that the southernmost cluster is running about 2-3 hours ahead of any current CAM solution in terms of its southward progression, possibly increasing the likelihood of convection surviving a trek all the way into North Texas. By late morning or midday, it seems likely that (at a minimum) some thunderstorm outflow should be approaching or entering our northern zones. The upstream convective clusters should follow a corridor of 2000+ MUCAPE southward, with Corfidi vectors favoring nearly due southward motion at 20-30 kts. It remains uncertain how much convection could still be ongoing as these segments approach, since they should experience pronounced weakening trends through the morning hours as low-level flow weakens. These considerations warrant some "chance" PoPs in the 30-40% range, but those values may be increased if convection still appears robust later this morning. Severe weather would be quite unlikely as this activity initially enters the forecast area, though the outflow could produce some brief gusty winds. Later in the afternoon, any remnant outflow from this complex could serve as a focus for new development as the atmosphere becomes unstable and uncapped. Greatest convective chances will generally still be east of I-35 and north of I-20, although a farther southward surge of thunderstorm outflow could result in greater chances across the remainder of the CWA as well. Regardless, the potential for severe weather will be low, with any stronger storms posing a traditional summertime downburst wind threat during peak heating. Otherwise, high temperatures may be held in check a bit by an increase in high cloud cover, particularly across North Texas. If convection does in fact affect out northeast around midday, temperatures will likely struggle to make it out of the 80s in those areas. Meanwhile, Central Texas should easily climb into the mid and upper 90s, largely remaining removed from convective influences. Later tonight and Saturday morning, we'll be monitoring for another potential area of convection to move in from the northwest, which is discussed further below. -Stalley && .LONG TERM... /Issued 300 AM CDT Fri Aug 30 2019/ /Saturday through Wednesday/ Low rain chances will continue into Saturday, but thereafter the main story will be a return to hot conditions. Similar to Friday morning...another complex of storms should be strolling southward through the Southern Plains, though perhaps not as robust as this morning's MCS. This feature will likely exhaust sufficient outflow which may be a catalyst for new convective initiation late morning into the afternoon hours on Saturday across parts of North and Central Texas. Given that the convective complex is likely to be a bit less impressive, I'll cap PoPs at 20 percent and advertise at least a 15 PoP for areas near and east of a Bowie to Hearne line...with the best rain/storm chances---only about 20 percent---deeper into East Texas. At this time, widespread severe weather looks highly unlikely given very meager wind shear...though modest instability and inverted-V profiles may support a downburst risk with any storms that develop during the heat of the day. High temperatures across most locations will climb into the mid to upper 90s...with highs across parts of NE TX likely remaining in the upper 80s to near 90 degrees. Sunday through the middle of next week appears rather uneventful weather wise as a mid-level ridge will attempt to re-establish itself over the South Plains. Sunday may be a touch cooler for some spots as surface winds turn a bit more east/east northeast, possibly associated with convective outflow/a weak backdoor frontal boundary across the Ozarks and adjacent portions of Arkansas. At this time, little to no precipitation is anticipated with this boundary as even the modest ridging should be sufficient to quell most convective attempts. Thereafter, there are some differences amongst the extended guidance...with the Canadian and ECMWF suggesting that a 594 decameter ridge will be in complete control. The latest GFS keeps the ridge a bit more displaced to the west across the Four Corners region. The latest GFS and most of its ensembles actually suggest that a weak front may attempt to slip southward. Should this occur...PoPs may be needed in the extended. Given that the GFS is very much the wet outlier...I'll maintain a forecast close the the consensus/previous package. This means PoPs in the 5-10% range and above normal warmth. If the ECMWF is to be believed, parts of the area could see high temperatures climb above the century mark. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 97 79 97 77 96 / 30 10 20 10 5 Waco 96 75 99 74 96 / 20 10 20 10 5 Paris 90 73 88 71 92 / 50 10 20 10 5 Denton 95 75 96 73 94 / 40 10 20 10 5 McKinney 94 75 94 72 94 / 40 10 20 10 5 Dallas 97 79 98 78 96 / 30 10 20 10 5 Terrell 95 75 93 73 95 / 30 10 20 10 5 Corsicana 96 75 98 74 96 / 20 10 20 10 5 Temple 97 75 99 73 97 / 10 5 10 10 5 Mineral Wells 96 74 96 73 95 / 20 5 10 10 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 30/79
Hazardous Weather Outlook National Weather Service Fort Worth TX 307 AM CDT Fri Aug 30 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-310815- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 307 AM CDT Fri Aug 30 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. A weakening cluster of thunderstorms in Oklahoma may move into North Texas around midday. Additional isolated storms could develop this afternoon, with the greatest chances generally north of I-20 and east of I-35. Severe weather is not expected, but some storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorm chances exist on Saturday, mainly east of I-35. Severe storms are not expected, but stronger storms could pose a downburst wind threat during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
108 PM CDT Fri Aug 30 2019
TXZ092-093-103-104-301900-
Collin TX-Denton TX-Grayson TX-Cooke TX-
108 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR DENTON...WESTERN COLLIN...
SOUTHEASTERN COOKE AND SOUTHWESTERN GRAYSON COUNTIES UNTIL 200 PM
CDT...
At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Krum to near Celina.
Movement was south at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Plano, McKinney, Carrollton, Frisco, Denton, Richardson, Lewisville,
Allen, Flower Mound, Coppell, Sherman, The Colony, Southlake,
Corinth, Highland Village, Trophy Club, Lake Dallas, Sanger, Lake
Lewisville and Little Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 9665 3299 9740 3343 9738 3343 9741
3349 9741 3356 9663
TIME...MOT...LOC 1808Z 358DEG 12KT 3331 9734 3332 9684
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
144 PM CDT Fri Aug 30 2019
TXZ116>118-301945-
Palo Pinto TX-Parker TX-Tarrant TX-
144 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR PARKER...TARRANT AND PALO PINTO
COUNTIES UNTIL 245 PM CDT...
At 143 PM CDT, Doppler radar was tracking strong winds well in
advance of strong thunderstorms along a line extending from near
Frisco to near Possum Kingdom State Park. Movement was south at 25
mph.
Wind gusts between 40 and 50 MPH will be possible.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Keller, Hurst, Burleson, Southlake,
Weatherford, Watauga, Colleyville, Benbrook, Saginaw, Mineral Wells,
White Settlement and Crowley.
LAT...LON 3295 9858 3295 9843 3301 9842 3298 9704
3255 9704 3256 9807 3251 9807 3251 9852
3259 9858
TIME...MOT...LOC 1843Z 344DEG 23KT 3316 9673 3292 9855
30Special Weather Statement
National Weather Service Fort Worth TX
157 PM CDT Fri Aug 30 2019
TXZ104-119-302000-
Collin TX-Dallas TX-
157 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR COLLIN AND DALLAS COUNTIES UNTIL
300 PM CDT...
At 157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whitewright to Hebron. Movement was
southeast at 25 mph.
Winds betweenof 40 and mph will be possible with these storms.
Locations impacted include...
Dallas, Plano, Garland, Irving, Grand Prairie, Mesquite, McKinney,
Carrollton, Frisco, Richardson, Allen, Rowlett, Desoto, Grapevine,
Cedar Hill, Wylie, Coppell, Duncanville, Lancaster and Farmers
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3340 9639 3334 9639 3335 9629 3298 9630
3298 9652 3255 9652 3255 9704 3299 9703
3299 9684 3340 9683
TIME...MOT...LOC 1857Z 313DEG 24KT 3349 9636 3304 9693
30Special Weather Statement
National Weather Service Fort Worth TX
224 PM CDT Fri Aug 30 2019
TXZ130-131-133-302015-
Hood TX-Erath TX-Johnson TX-
224 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ERATH...JOHNSON AND HOOD
COUNTIES UNTIL 315 PM CDT...
At 223 PM CDT, Doppler radar was tracking strong winds well in
advance of strong thunderstorms along a line extending from near
Pantego to 12 miles northwest of Gordon. Movement was south at 40
mph.
Wind gusts between 40 and 50 MPH will be possible.
Locations impacted include...
Mansfield, Burleson, Cleburne, Granbury, Keene, Joshua, Alvarado,
Pecan Plantation, Venus, Grandview, Godley, Lipan, Cross Timber,
Huckabay, Cleburne State Park, Morgan Mill, Oak Trail Shores, Rio
Vista, Tolar and Briaroaks.
LAT...LON 3230 9847 3251 9847 3251 9807 3256 9807
3255 9710 3244 9708 3226 9709 3225 9761
3232 9762 3232 9778 3225 9792 3223 9853
3226 9855
TIME...MOT...LOC 1923Z 001DEG 37KT 3272 9722 3270 9848
30Special Weather Statement National Weather Service Fort Worth TX 244 PM CDT Fri Aug 30 2019 TXZ104-105-120-302015- Hunt TX-Collin TX-Rockwall TX- 244 PM CDT Fri Aug 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCKWALL...WEST CENTRAL HUNT AND SOUTHEASTERN COLLIN COUNTIES UNTIL 315 PM CDT... At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over Royse City, or 9 miles northeast of Rockwall, moving east at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Royse City, Fate, Caddo Mills, Nevada and Josephine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3294 9643 3311 9635 3306 9617 3288 9629 TIME...MOT...LOC 1943Z 292DEG 8KT 3300 9632 30
Special Weather Statement
National Weather Service Fort Worth TX
254 PM CDT Fri Aug 30 2019
TXZ121-134-135-302100-
Ellis TX-Kaufman TX-Henderson TX-
254 PM CDT Fri Aug 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR KAUFMAN...NORTHWESTERN HENDERSON
AND ELLIS COUNTIES UNTIL 400 PM CDT...
At 252 PM CDT, Doppler radar was tracking strong winds well in
advance of strong thunderstorms along a line extending from 6 miles
southeast of Fate to near Mansfield. Movement was south at 25 mph.
Wind gusts between 40 and 50 MPH will be possible.
Locations impacted include...
Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
Midlothian, Terrell, Seagoville, Forney, Glenn Heights, Red Oak,
Kaufman, Gun Barrel City, Ovilla, Mabank, Venus, Crandall, Ferris and
Palmer.
LAT...LON 3229 9630 3233 9638 3205 9694 3226 9709
3255 9709 3255 9652 3281 9652 3282 9630
3284 9629 3284 9608 3236 9608
TIME...MOT...LOC 1952Z 337DEG 20KT 3287 9632 3254 9710
30The Dallas/Ft Worth radar (KFWS), 105 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A spotter reported 1.25 inch hail just east of Royse City.
Numerous motorists were stranded in Commerce due to high water. In addition, flooding was reported along Highways 24 and 50 just north of Commerce, in areas that do not normally flood. An estimated 6-7 inches of rain fell in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849543, 854201.